# SDR K2DA2020012220

- Difficulty date: October 3, 2018
- Submitted: January 22, 2020
- Operation: Air carrier
- Aircraft: N430ST
- Make and model: Bell 430
- Aircraft serial: 49071
- Engine: Allsn 250C40B
- System (JASC): 6410 · Tail Rotor Blades
- Part: Blade
- Part number: 222016001139
- Condition: Damaged
- Location: Tail Rotor
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

AT 1104 HST, WAS AT APPROXIMATELY N19.54`02" W156.06`58" TRANSITIONING THROUGH PHKO CLASS D AIRSPACE AT 1350`MSL AND 125 KIAS ON A HEADING OF 165 DEGREES, EN ROUTE TO FLY COUNTER-CLOCKWISE AROUND THE BIG ISLAND.  WITH AUTOPILOT ENGAGED AND A COMMANDED CLIMB TO 1500` MSL IN PROGRESS, THE PIC EXPERIENCED A LOUD THUMP, IMMEDIATELY FOLLOWED BY A MEDIUM-TO-HIGH, FREQUENCY VIBRATION OF SIGNIFICANT AMPLITUDE.  THE PIC WAS ON THE CONTROLS, AND FELT THE VIBRATION MORE THROUGH THE AIRFRAME THAN THROUGH THE FLIGHT CONTROLS.  THE PIC ELECTED TO CONDUCT A PRECAUTIONARY LANDING.   LANDING SAFELY .  WHEN THE THROTTLES WERE REDUCED TO IDLE AS PART OF THE SHUTDOWN CHECKLIST, THE VIBRATIONS INCREASED IN AMPLITUDE.  A NORMAL SHUTDOWN WAS ACCOMPLISHED WITHOUT FURTHER ISSUE.  A POST FLIGHT INSPECTION REVEALED A BACK PLATE  (ALONG WITH ASSOCIATED WEIGHTS AND ATTACHMENT BOLTS) HAD COMPLETELY SEPARATED FROM ONE TAIL ROTOR BLADE, AND A DENT APPROX 6 INCHES IN LENGTH AND 1/4 INCH DEEP WAS DISCOVERED ON THE LEADING EDGE OF THE TAIL ROTOR BLADE, LOCATED ROUGHLY MID SPAN.  WHAT APPEARED TO BE WHITE PAINT TRANSFER COULD BE SEEN AROUND THIS DENT.  MAINTENANCE WAS CALLED AND VISUALLY CONFIRMED THAT THE TRAILING EDGE ROOT CLOSURE CAP WAS MISSING ENTIRELY, ALONG WITH THE STUD INSERTS THAT THE BOLTS SCREW INTO THAT ATTACH THE END CLOSURE CAP.  IT APPEARS AS THOUGH THE BONDING PROCESS BETWEEN THIS TRAILING EDGE ROOT CLOSURE CAP AND THE TAIL ROTOR ITSELF WAS DONE INCORRECTLY.  EITHER THE ADHESIVE WASN`T MIXED PROPERLY, AND/OR CURED PROPERLY, AND /OR THE ADHESIVE WASN`T APPLIED PROPERLY TO THE BLADE AND THE END CAP, CAUSING THE END CAP TO BECOME DE-BONDED DURING FLIGHT AND THE OTHER TAIL ROTOR BLADE WAS HIT WITH THE END CAP IN THE PROCESS.
